The Tribune Democrat, Johnstown, PA

Homepage

May 2, 2014

'Lethal' heroin batch probed as overdoses mount in region

LORETTO — Authorities said they have a lead on the origin of a “lethal” batch of heroin they believe is responsible for at least nine overdoses in Cambria and Somerset counties on Thursday.

Nearly all of the overdoses happened within a few hours after 6 p.m. Thursday, prompting emergency response to the city’s Moxham neighborhood and East Taylor Township, as well as the Somerset County communities of Conemaugh Township and the village of Gray.

Eight of the victims were taken to Memorial Medical Center for treatment Thursday and have since been released. One was taken to Somerset Hospital. That individual’s status is unknown.

“We are in crisis stage,” said Kelly Callihan, Cambria County district attorney. “Not just here, everywhere. I feel like we’re losing an entire generation to heroin addiction.”

St. Francis sees huge turnout for drug outreach event

According to the Cambria County coroner’s office, there were 49 fatal overdoses in the county last year, up from 29 the prior year. Several deaths in the county this year are suspected to also be heroin-related. In Somerset County, there was only one overdose in 2012 and five in 2013. At least three deaths this year were caused by heroin, the coroner’s office reported.

Callihan said investigators suspect that the heroin confiscated from some of the victims’ homes – named “Seven of Hearts” for its playing card-inspired packaging – is laced with fentanyl, an extremely potent opiate used as an anesthetic in outpatient surgeries or prescribed as a painkiller. Its presence won’t be confirmed until the samples return from the state crime lab. Callihan said her office has requested expedited testing and may have results within the next few days.

Other heroin brand names confirmed to be cut with fentanyl are “Bud Light,” “Theraflu” and “Income Tax,” according to The Associated Press. Fentanyl-laced heroin is believed to have caused 22 overdose deaths in the Pittsburgh area earlier this year.

Kevin Price, head of the Cambria County Drug Task Force, said it’s still too early to link this local rash of near-fatal episodes to the Pittsburgh deaths, but Callihan said the particular heroin brand police discovered Thursday has already been linked to the overdoses in Somerset County and East Taylor Township.

“We linked four of the overdoses to the (“Seven of Hearts”) stamp bag,” Price said. “The other overdoses that have occurred – can they be connected? Absolutely. But we’re still looking into that.”

Police from the city, East Taylor Township and Conemaugh Township, Somerset County, as well as Cambria and Somerset counties’ drug task force agencies will be working jointly with the state attorney general’s office, Callihan said, conducting interviews to determine where the drug is originating from and who is selling it.

Those who actively seek out the narcotic cocktail are part of the illness, said Ellen Unterwald, director of the Center for Substance Abuse Research at Temple University.

“While you and I might stay away from something that’s been associated with overdoses, I think the drug abuser will actually go out and seek these products to give them a better high,” she said. “I think it’s because fentanyl does give a very intense euphoric high and because of its potency, I think it does that to maybe a greater extent than heroin does itself.”

Unterwald said fentanyl is

80 to 100 times more potent than heroin. When used properly, she said, it can be a “fantastic agent” for surgery patients. But abusers only need 1/100th of the painkiller to achieve the same heroin high they are accustomed to. When it’s cut with heroin, the toxicity is amplified to a dangerous level.

“(Opiates) actually inhibit the part of the brain that controls respiration and volume,” she said. “Respiration becomes very slow and very shallow until it stops.”

Some signs of opiate-related overdose include raspy breathing and a blue face, which indicates a lack of oxygen in the blood. Experts urge those who may suspect a person has overdosed to remain with the person until emergency help arrives, keep them awake and administer CPR if their breathing stops.

Callihan said the streak of overdose-related 911 calls saved many lives Thursday.

“Luckily, in all of those eight situations (in Cambria County), there were people with the person when they overdosed, so it got called in right away, EMS responded and, due to the medical response, these people lived,” she said.

“But had no one been around, it could have been a very different result.”

Justin Dennis is a multimedia reporter for The Tribune-Democrat. Follow him on Twitter at @JustinDennis.

1
Text Only | Photo Reprints
Tribune-Democrat News Slideshow
Latest News
Local News

Sports
Features
Multimedia
Featured Ads
Facebook
Follow us on Twitter
Front page
Front page
Poll

What is the biggest key to reducing gun violence in Johnstown?

Tackling the area's drug problem.
Controlling folks moving into city housing.
Monitoring folks in treatment centers and halfway houses.
Tougher sentencing by the court system.
More police on the streets.

     View Results
House Ads
Order Photos


Photo Slideshow